Reports on the clinical course of mycophenolic acid (MPA)-related colitis in kidney transplant recipients are scarce. This study aimed at assessing MPA-related colitis incidence, risk factors, and progression after kidney transplantation. All kidney transplant patients taking MPA who had colonic biopsies for persistent chronic diarrhea, between 2000-2012, at the Kidney Transplantation Unit of Botucatu Medical School Hospital, Brazil, were included. CMV immunohistochemistry was performed in all biopsy specimens. Data on presenting symptoms, medications, immunosuppressive drugs, colonoscopic findings, and follow-up were obtained. Of 580 kidney transplant patients on MPA, 34 underwent colonoscopy. Colonoscopic findings were associated with MPA usage in 16 patients. The most frequent histologic patterns were non-specific colitis (31.3%), IBD-like colitis (25%), normal/near normal (18.8%), graft-vs-host disease-like (18.8%), and ischemia-like colitis (12.5%). All patients had persistent acute diarrhea and weight loss. Six of the 16 MPA-related diarrhea patients (37.5%) showed acute dehydration requiring hospitalization. Diarrhea resolved when MPA was switched to sirolimus (50%), discontinued (18.75%), switched to azathioprine (12.5%), or reduced by 50% (18. 75%). No graft loss occurred. Four patients died during the study period. Late onset MPA was more frequent, and no correlation with MPA dose or formulation was found.
This article is protected by copyright. All rights reserved.
Sent with Reeder
Enviado desde mi iPad